North Dakota, 2007

Hail in North Dakota, June 12, 2007

June 12, 2007 · NWS FGF · 3 events in 2 counties and zones

Late in the afternoon of the 12th, a cold front pushed into western Benson and Towner Counties. There was also support for thunderstorm development from the upper jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of the 12th, a cold front pushed into western Benson and Towner Counties. There was also support for thunderstorm development from the upper jet. Storms that formed along the cold front weakened as they continued into the northern Red River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 2:44 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 12, 2:44 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
344 PM CDT TUE JUN 12 2007

.SHORT TERM...
CONFIDENCE IN QPF AND TSTM LOCATION BEYOND ABOUT 6 HOURS IS QUITE
LOW THRU FRIDAY. ATTM GOT TWO AREAS OF TSTMS. ONCE AREA THAT GOT
GOING NORTHWEST OF BISMARCK TO MINOT AND THIS AREA IS UNDER GOOD
DIFLUENCE ALOFT AND ON RIGHT REAR OF 80KT 250 MB JET AHEAD OF THE
500 MB SHORT WAVE OVER ALBERTA/SASK. OTHER AREA DEVELOPED
NORTHWARD FROM NEBRASKA INTO CNTRL SD...MORE UNDER THE INFLUENCE
OF THE 80KT JET EAST OF THE COLORADO UPPER LOW. AREA IN SD ALSO
FORMED FROM MVC LEFT BY OVERNIGHT CONVECTION IN NEBRASKA AND NOT
HANDLED BY 12Z MODELS WELL.

WITH THE ABOVE IN MIND...SFC MAP SHOWS ONE SFC LOW NR MINOT AND
THE OTHER IN SW SD/WRN NEBRASKA. BOTH OF THESE ARE HANDLED OK BY
12Z MODELS. DURING THE EVE MINOT LOW WILL LIFT NORTH-NORTHEAST
INTO MANITOBA HELPING TO PUSH THE NRN EDGE OF THE FRONT EASTWARD
INTO THE NRN VALLEY OVERNIGHT. SRN LOW WILL MOVE NORTHEAST INTO
SD. GFS WANTS TO CONTINUE LARGE AREA OF RAIN WITH THIS LOW
NORTHEASTWARD INTO CNTRL SD THIS EVE AND INTO A PART OF SE ND LATE
TONIGHT AND EARLY WED. THIS IS PSBL LOOKING AT CURRENT PCPN
PATTERN TO OUR SOUTHWEST...BUT THOUGH UPPER PATTERN OVER OUR AREA
DOES NOT SEEM FAVORED BY CONTINUED MCS ACTIVITY LATE TONIGHT AND
EARLY WED AS LOW LEVEL JET IS VERY WEAK AND EAST OF THE FCST AREA.

SO...FOR PCPN WENT EXCLUSIVELY WITH HPC 6 HR GRIDDS....SHOWING
BAND OF PCPN THIS EVE MOVING INTO CNTRL ND/DVL REGION FROM SD AND
THEN SHIFTING EAST SLOWLY THRU WEDNESDAY. TOOK LIKELY POPS
EASTWARD AS WELL. AS FOR FLASH FLOOD WATCH IDEAS...JUST NOT CLEAR
ON THIS YET AS FAVORED AREAS FOR LARGE SCALE THUNDERSTORMS REMAIN
OVER NW ND AND THEN IN SCNTRL SD INTO NE IN THIS PATTERN. PWATS
ACTUALLY DRY OUT A BIT THIS EVE BEFORE MOISTENING UP TO ABOUT 1.3
OVERNIGHT. WITH LOW CONFIDENCE IN QPF PLACEMENT AND TIMING LET ANY
IDEAS OF FFA FOR LATER SHIFTS TO COVER. MOST LOCATIONS HAVE HAD
TIME TO RECOVER FROM LAST WEEKS RAIN. SVR POTENTIAL THERE FOR A
FEW HOURS LATE AFTN/EARLY EVE IN DVL REGION BUT OVERALL WIDESPREAD
CIRRUS SHIELD MOVING IN HAS HELD TEMPS IN CHECK SO INSTABILITY IS
NOT AS GREAT AND THUS WOULD THINK SVR CHANCES DIMINISH AFTER THIS EVE.

FRONT/SFC TROUGH WILL MOVE SLOWLY EASTWARD THRU THE VALLEY WED-THU
BEFORE BASICALLY STALLING OUT THU FROM ERN SD INTO NCNTRL MN. SOME
CONVECTION ALONG BOUNDARY LIKELY BUT BY THEN DYNAMICS FOR HVY
STORMS HAVE PASSED...SO UNCLEAR WHAT TYPE OF PCPN AMTS WILL OCCUR.
THINKING OVERALL 1-2 INCH TYPE AMTS MOST PLACES FROM THIS EVENT
OVER 2 DAY PERIOD.

A PRETTY STRONG UPPER LOW AND ACTUAL COLD FRONT IS PROGGED TO
SWING EAST AND THRU AREA THU NIGHT OR FRIDAY (WITH CANADIAN SLOWER
AND GFS FASTEST) SO UPPED SOME POPS THESE PERIODS. AGAIN TIMING IS
A BIG ISSUE AS GFS WOULD HAVE PCPN EAST OF ND FRIDAY WHEREAS 12Z
GEM WOULD HAVE BEST CHC FRIDAY IN ERN ND. DEPENDING ON TIMING AND
CLOUDS/SUN COULD BE SOME SVR AS COLD POOL AT 500 MB WITH SYSTEM IS
STRONGER FOR OUR AREA THAN CURRENT ONE.

.LONG TERM (SAT-TUE)...ALL MODELS SHOW A SYSTEM TO PROPAGATE THROUGH
THE FA DURING THE PERIOD. STILL SOME TIMING AND STRENGTH
DIFFERENCES...BUT CONFIDENCE INCREASING. FOLLOWED HPC GUIDANCE FOR
POPS WHICH RELIED HEAVILY ON MORE CONSISTENT ECMWF. TEMPERATURES
LOOK TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL...MAYBE COOL A BIT
BEHIND THE SYSTEM FOR EARLY NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE. BREEZY SOUTHERLY WINDS
WILL GRADUALLY DIMINISH THIS EVENING AND THROUGH THE NIGHT.
THUNDERSTORM/SHOWER CHANCES INCREASE FOR GFK/FAR BY 12Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/TG
Hazardous weather outlook, Jun 12, 5:55 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CDT TUE JUN 12 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
655 AM CDT TUE JUN 12 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA AND
EXTREME NORTHWEST MINNESOTA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT IN EASTERN NORTH
DAKOTA. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM THREAT WILL SLOWLY SHIFT FROM EASTERN NORTH DAKOTA INTO
NORTHWEST MINNESOTA FOR WEDNESDAY AND THURSDAY. ALONG WITH THE
THREAT FOR SEVERE THUNDERSTORMS...HEAVY RAINFALL IS ALSO POSSIBLE.

THE ACTIVE WEATHER PATTERN CONTINUES THROUGH THE WEEKEND.
THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON THURSDAY
NIGHT AND SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NG

In the hours before

Local storm report, Jun 12, 2:29 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
329 PM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             2 NE ROSEWOOD           48.21N 96.26W
06/09/2007  E0.75 INCH       MARSHALL           MN   PUBLIC

0445 PM     HAIL             4 N RED LAKE FALLS      47.94N 96.27W
06/09/2007  E1.00 INCH       RED LAKE           MN   PUBLIC

            FARMER REPORTED FOLLOWING HAIL-RELATED DAMAGE...
            HEADLIGHTS ON VEHICLE BROKEN...DIMPLES ON PICK UP
            TRUCK...BEAN FIELD CROP DAMAGE.

0450 PM     HAIL             THIEF RIVER FALLS       48.11N 96.18W
06/09/2007  E1.00 INCH       PENNINGTON         MN   PUBLIC

0515 PM     HAIL             7 E THIEF RIVER FALLS   48.11N 96.02W
06/09/2007  E1.75 INCH       PENNINGTON         MN   PUBLIC

0530 PM     HAIL             5 E PLUMMER             47.92N 95.93W
06/09/2007  E0.75 INCH       RED LAKE           MN   PUBLIC

0545 PM     HAIL             7 NW TRAIL              47.86N 95.81W
06/09/2007  E0.88 INCH       POLK               MN   PUBLIC

            DIME TO NICKEL SIZED HAIL NEAR THE POLK AND RED LAKE
            COUNTY LINE.

0547 PM     HAIL             2 NE OKLEE              47.86N 95.82W
06/09/2007  E0.88 INCH       RED LAKE           MN   PUBLIC

            DIME TO NICKEL SIZED HAIL NEAR THE POLK AND RED LAKE
            COUNTY LINE.

&&

GGUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Benson

When
June 12, 4:05 PM CST
Where
Benson County, 3.6 mi NE of Baker
Measured
1 in hail
Reported by
Public
Coordinates
48.210, -99.600

Hail, Benson

When
June 12, 4:12 PM CST
Where
Benson County, 0.46 mi E of York
Measured
0.75 in hail
Reported by
Public
Coordinates
48.320, -99.560

Hail, Towner

When
June 12, 4:35 PM CST
Where
Towner County, 1.46 mi NNE of Perth
Measured
1 in hail
Reported by
Public
Coordinates
48.740, -99.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41879, 41880, 41881.